Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Tickling and itching in anus, sleeplessness. What can I do?

User rating for this question
Poor
Answered by
Practicing since : 2001
Answered : 9545 Questions
Question
Every night around 8 or 9 when I sit still I have a terrible tickle/itchy feeling in my anus. It also wakes me up during the night. I haven't had a good night sleep in over a month.

What can I do? What could it be?
Posted Thu, 6 Sep 2012 in Digestion and Bowels
 
 
Answered by Dr. Rakhi Tayal 1 hour later
Hello,
Thanks for posting your query.
Itching in the rectal opening can be caused by many reasons like-
1.Chemicals in the foods we eat, such as are found in spices, hot sauces, and peppers.
2.Irritation of continuous moisture in the anus caused by frequent liquid stools, diarrhea, or escape of small amounts of stool (incontinence).
3.Treatment with antibiotics also can lead to a yeast infection and irritation of the rectum.
4. Psoriasis.
5. pinworm infestation.
6. hemorrhoid or anal fissures
7. skin tags (abnormal local growth of anal skin).
Direct clinical examination is the only way to diagnose the problem.
Please visit your physician to undergo physical check up and also to undergo relevant investigations required in your case.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Regards.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
 
Follow-up: Tickling and itching in anus, sleeplessness. What can I do? 3 hours later
I don't have a dr to consult about this, nor do I have health insurance. I read all of the above possible causes on the Internet myself. I am hoping you can provide just a bit more insight to my problem.

If it were pinworm, which is my real fear.....when I inspect my anus what do the worms look like? I just now looked. I see white fibers (not moving) that flake off. I thought it was toilet paper.

 
 
Answered by Dr. Rakhi Tayal 7 hours later
Hello.
Thanks for writing again.
Pin worms do look like small threads and their eggs are not even visible by naked eye. An examination of stool will help in detection of worm infestation.
You can take albendazole tablet single dose for deworming after consulting your primary physician.
In case the itching is persistent even after deworming then yeast infection is likely which can by cured by using a topical ointment like Lotrimin.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Regards.
Above answer was peer-reviewed by
 
Follow-up: Tickling and itching in anus, sleeplessness. What can I do? 9 hours later
So would worms look like white toilet paper fibers? Would they be moving?

If I have taken albendazole twice should I assume it isn't pinworms & try lotrimin?

If so how much for how long?

I really need some relief.
 
 
Answered by Dr. Rakhi Tayal 2 hours later
Worms can look like toilet tissue paper and do not necessarily move.
You can take albendazole twice and apply lotrimin at least thrice daily for a week for relief.
Regards.
Above answer was peer-reviewed by
 
Follow-up: Tickling and itching in anus, sleeplessness. What can I do? 3 minutes later
Sorry for the continued questions.....

If the white things were worms & not toilet paper then does that mean the medication isn't working? I already took albendazole twice 2 weeks apart. I am also taking garlic supplements & wormwood. Could it still be worms?
 
 
Answered by Dr. Rakhi Tayal 53 minutes later
If you have already taken albendazole then the white thread like thing can be due to a fungal infection in the area.
You can apply lotrimin for relief.
It is very unlikely that the medicine you took has not worked.
In case the itching persists, then consulting a physician for a direct examination is recommended.
Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions